Kansas, 2006

Damaging Wind in Kansas, August 26, 2006

August 26, 2006 · NWS ICT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 26, 2:47 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 26, 2:47 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
347 PM CDT SAT AUG 26 2006

.DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE TRENDS/SEVERE WEATHER THIS EVENING...THEN HEAVY RAINFALL
POTENTIAL OVERNIGHT...

SURFACE HEATING ALONG FRONTAL BOUNDARY HAS RESULTED IN MODERATE
INSTABILITY THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST KANSAS AND
THE SOUTHERN FLINT HILLS. THIS IN COMBINATION WITH MODEST DEEP LAYER
SHEAR WILL RESULT IN SEVERE POTENTIAL FOR AREAS EAST OF THE TURNPIKE
THIS EVENING. OTHERWISE...MODELS (GFS/NAM) SENDING FAIRLY DECENT
SIGNAL FOR ADDITIONAL ELEVATED CONVECTION LATER TONIGHT WITH AREA
OF ISENTROPIC LIFT DEVELOPING/TRANSLATING NORTHEAST ACROSS PORTIONS
OF SOUTH CENTRAL/SOUTHEAST KANSAS. WEAK TO MODEST ELEVATED CAPE AND
RELATIVELY HIGH PRECIPITABLE WATER (PWAT) VALUES AROUND 2 INCHES WILL
RESIDE ACROSS THIS SAME AREA, AND RESULT IN LOCALLY HEAVY RAINFALL
POTENTIAL. HPC AREAL QPF BULLSEYE LOOKS REASONABLE...THOUGH NOT AS
CONFIDENT ON MAX RAINFALL POTENTIAL. RAINFALL MAY APPROACH FFG
VALUES THOUGH COLLABORATION WITH ADJACENT OFFICES SUGGEST HOLDING
OFF ON ANY FLOOD WATCH HEADLINE FOR NOW. WILL KEEP HEAVY RAINFALL
MENTION IN GRIDS/ZONES AND HAZARDOUS WEATHER OUTLOOK TONIGHT.

AFTER TONIGHT...THE MODELS DIVERGE ON DETAILS SOMEWHAT (DUE TO
CONVECTIVE FEEDBACK ISSUES IN THE GFS)...THOUGH AGREE THAT THE
UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MONDAY UNTIL
PASSAGE OF UPPER TROF...CURRENTLY ACROSS NORTHERN UTAH. THEREFORE
CONFIDENCE IS MODEST AT BEST IN SPECIFIC TIMING/AREAL EXTENT OF
ADDITIONAL CONVECTION AND ALSO TO MAX TEMPERATURE POTENTIAL.
FOR NOW...MOISTURE/PWAT VALUES WILL REMAIN RELATIVELY HIGH NORTH
OF THE LOW LEVEL BAROCLINIC ZONE BEFORE UPPER TROF LIFTS OUT AND
WEAKENS ACROSS THE CENTRAL PLAINS ON MONDAY NIGHT. THEREFORE WILL
CONTINUE TO SHOW RELATIVELY HIGH POPS...THOUGH GRADUALLY LESSENING
THROUGH THE EARLY WEEK PERIOD. LITTLE CHANGE TO GOING TEMPERATURE
FORECAST FOR NOW.

GENERALLY A DRY AND MODERATE TEMPERATURE REGIME FOR THE MID-WEEK
PERIOD...WITH WEAK NORTHEASTERLY COMPONENT LOW LEVEL FLOW ACROSS
THE AREA. A FAIRLY STRONG UPPER TROF PROGGED TO MOVE ACROSS THE
NORTHERN ROCKIES BY FRIDAY...WHICH MAY ALLOW COLD FRONT TO PUSH
INTO THE AREA BY THE WEEKEND. FOR NOW CONSENSUS WAS TO ADD SLIGHT
POPS FOR THE END OF THE WEEK...HOWEVER A LOT OF MODEL RUNS TO
MAKE TWEAKS TO BOTH TEMPS AND PRECIP BEFORE THEN.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  82  66  82 /  70  60  50  40
HUTCHINSON      66  80  64  80 /  60  50  50  40
NEWTON          67  80  65  80 /  60  50  50  40
ELDORADO        68  82  66  82 /  70  60  50  40
WINFIELD-KWLD   70  84  68  84 /  80  70  60  50
RUSSELL         62  77  60  77 /  50  40  40  30
GREAT BEND      63  78  61  78 /  50  40  40  30
SALINA          66  79  63  79 /  50  40  40  30
MCPHERSON       66  80  64  80 /  60  50  50  40
COFFEYVILLE     70  86  68  86 /  80  70  60  50
CHANUTE         70  83  68  83 /  80  70  60  50
IOLA            69  83  67  83 /  70  60  50  40
PARSONS-KPPF    70  85  68  85 /  80  70  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 26, 4:13 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
513 PM CDT SAT AUG 26 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CDT SAT AUG 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING FOR
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS...MAINLY EAST OF
THE KANSAS TURNPIKE. THE MAIN SEVERE RISK WILL BE FOR DAMAGING
WINDS TO 70 MPH AND HAIL UP TO QUARTER SIZE.

AREAS OF HEAVY RAINFALL WILL OCCUR WITH SOME OF THE THUNDERSTORMS
TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THIS COULD RESULT
IN LOCALIZED MINOR FLOODING OF LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GOOD CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE
AREA ON SUNDAY AND MONDAY...WITH A FEW STRONG STORMS POSSIBLE.
LOCALLY HEAVY RAINFALL WILL ALSO REMAIN POSSIBLE.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY NIGHT ACROSS
THE ENTIRE AREA. IT IS TOO EARLY TO SPECULATE ON THE RISK OR
MAGNITUDE OF ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY FOR
AREAS EAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

DARMOFAL

In the hours before

Local storm report, Aug 26, 1:43 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
243 PM CDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 E HALE                37.23N 95.98W
08/25/2006                   CHAUTAUQUA         KS   EMERGENCY MNGR

            A BARN WAS COMPLETELY DESTROYED. TWO LARGE CEDAR TREES
            DOWNED. TIME IS ESTIMATED.

&&

CDB
Special weather statement, Aug 26, 3:01 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT SAT AUG 26 2006

KSZ093-094-098-262145-
CHAUTAUQUA-COWLEY-ELK-
401 PM CDT SAT AUG 26 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...COWLEY AND ELK COUNTIES...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CEDAR VALE...OR 17 MILES WEST OF SEDAN...AND
MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE FROM THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB

The radar

The Wichita radar (KICT), 120 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
August 26, 4:20 PM CST
Where
Chautauqua County, 6 mi WSW of Sedan
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.100, -96.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528728.